How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 8941
Experience:  I have been a practicing veterinarian for over 30 years.
Type Your Dog Veterinary Question Here...
Dr. Deb is online now
A new question is answered every 9 seconds

My 7.5 yr old doxie/beagle/terrier rescue had ACL surgery in

Customer Question

My 7.5 yr old doxie/beagle/terrier rescue had ACL surgery in Feb on this left hind leg and was born (we think) with his hind right knee immobile. He had coped well until about 10 days ago when he screamed with pain as I tried to pet his shoulders. Long story short he was put on rimadyl (off it now) which helped deltoid and brisket swelling but not other pain which we think is a spine issue. He is now on prednisone, gabapenten, a muscle relaxant, and 2 other meds to help his stomach transition from rimadyl to steroid. After a bowel movement he is incapacitated and unable to move his rear end well the last 2 days. I just gave him a half Tramadol and am waiting for it to kick in. It's been close to 6 hours since he's peed or poohed. He moved to get a treat and I helped him moved but he cried again. Hence the Tramadol. We are 1800 miles from our vet (with whom we have spoken) and see local bet Wednesday. Any thoughts?
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Deb replied 2 months ago.

Hello, I'm Dr. Deb and will do my best to help you today.

I'm so sorry that Otto is in such pain. I'd have to agree with you that this sounds like it may be a problem with his spine although sometimes it's difficult to diagnose such issues without advanced imaging such as an MRI. An x-ray may be suggestive but isn't always diagnostic for every patient.

I do have a few additional questions to ask about him first if you don't mind:

1. How much does he weigh?

2. Can you provide the dosages of the drugs he's taking...the pred and Tramadol in particular?

3. Does he have feeling in his back legs? What does he do when you pinch in between his toes?

There may be a slight delay after I receive your answers since I have to type up a response to you. Thanks for your patience. Deb

Customer: replied 2 months ago.
Tram 1/2 of a 50 mg tab
Pred 1/2 of a 20 mg tab 2xday for first 5 days (til tomorrow am, Mon) then same dose 1xday
He had feeling when vet punched last week (Thurs). We gave him 3 doses of muscle relaxant yesterday and he was really wobbly. Taking back to 2 doses today. He has moved a bit within the last hour but little control of hind legs.
Expert:  Dr. Deb replied 2 months ago.

Thanks for the answers to my questions although I'm sorry I was off my computer when you responded back.

I, too, am concerned about his symptoms since it sounds as if he may be a little worse than he was or at the least, he doesn't sound as if he's improving, unfortunately. The various drugs that you mention are ones which I would have used in this situation in case you were wondering.

1. As to the drugs that he's taking, every vet is different, of course, in terms of what they prescribe. Tramadol has quite a wide dosage range which means that this drug can be increased, if necessary. 25 mg is at the low end of the range for a dog this size; he could be given 50 mg up to three times a day...or even 100 mg three times a day although I wouldn't go this high initially.

If his pain isn't being well controlled at 25 mg, then I'd increase it if he were my patient.

2. The dose of Pred is a bit on the higher side from what I'd have recommended for his body weight so there wouldn't be any advantage in increasing it.

3. Gabapentin also has a wide range of dosages; if he were my patient, the dose I'd have prescribed would be 50-100 mg twice a day although it could also be increased, if necessary. He may already be taking the appropriate dosage amount but I just wanted to mention it to be complete.

Sedation and balance issues are probably the most likely adverse effects seen in dogs when this drug is given so it's possible that his being "wobbly" is secondary to this drug although the muscle relaxant may also be at fault. Starting the dose at the lower end of the range and increasing with time may alleviate these effects.

I wouldn't worry too much about him not urinating or defecating although he may have done so since you posted your question about him.

At this point, without additional testing, medical treatment as he's receiving is the best course of action. Restricting his movement will also be critical although he may be doing this himself.

If he doesn't start to respond to his medication within the next few days and/or he continues to worsen, then I'm sad to say that his prognosis isn't good for a return to function. However, if only his hind legs are affected and his pain level can be controlled, then he may be a good candidate for a wheel chair...if this is something you might consider. I've seen a number of dogs with weakness or complete paralysis in their back legs do amazingly well with wheelchairs although I do understand they may not be for every dog or every owner. But, I did want to at least mention the possibility as something that you might want to consider if it comes to that.

I hope this helps although, again, my apologies for the delayed reply to you. Deb

Expert:  Dr. Deb replied 2 months ago.

Hello again,

I'm just following up on Otto. How are things going with him? Deb